Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Morristown, TN

April 10, 2009Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 10, 2009, 4:56 PM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2009, 4:56 PM EDT (20:56 UTC)
Expired
Apr 10, 2009, 5:30 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 12:23 PM EDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:25 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 10, 2:25 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT FRI APR 10 2009

.SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS
APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND
SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF
TORNADOES THIS AFTERNOON INTO EARLY EVENING.  ONCE THE COLD FRONT
PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND
LOW CLOUDS MOVING IN.  WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT.

.LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER
REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND.
NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES
NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY
IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER
CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT
EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO
WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT
SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED
PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  65  43  72  53 /  50  10   0   0  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  62  40  69  47 /  80  10   0   0  30
OAK RIDGE, TN                       51  62  39  69  48 /  70  10   0   0  30
TRI CITIES AIRPORT, TN              49  59  36  67  42 /  90  20   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Apr 10, 3:20 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT FRI APR 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS
MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY
THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH
THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES ARE ALSO POSSIBLE.

HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Apr 10, 4:17 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             JASPER                  35.06N 85.63W
04/10/2009  E0.25 INCH       MARION             TN   EMERGENCY MNGR

0355 PM     HAIL             POWELLS CROSSROADS      35.18N 85.48W
04/10/2009  E0.75 INCH       MARION             TN   TRAINED SPOTTER

            5 MINUTE DURATION.

0405 PM     TORNADO          6 SW DUNLAP             35.31N 85.46W
04/10/2009                   SEQUATCHIE         TN   EMERGENCY MNGR

&&
Local storm report, Apr 10, 4:44 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             10 NNW CLEVELAND        35.31N 84.94W
04/10/2009  E0.75 INCH       MEIGS              TN   AMATEUR RADIO

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 6:03 AM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more42 min
Apr 10, 3:28 PM EDTTornado WarningMRXMarion47 min
Apr 10, 3:43 PM EDTTornado WarningMRXBledsoe, Sequatchie47 min
Apr 10, 3:54 PM EDTSevere Thunderstorm WarningMRXMarion51 min
Apr 10, 4:03 PM EDTSevere Thunderstorm WarningMRXHamilton42 min
Apr 10, 4:12 PM EDTTornado WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more48 min
Apr 10, 4:24 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union36 min
Apr 10, 4:27 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock48 min
Apr 10, 4:37 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Meigs and 3 more53 min
Apr 10, 4:43 PM EDTTornado WarningMRXBradley, Hamilton, McMinn, Monroe, Polk62 min
Apr 10, 4:45 PM EDTTornado WarningMRXAnderson, Knox, Loudon, Roane60 min
Apr 10, 5:18 PM EDTTornado WarningMRXHancock42 min
Apr 10, 5:26 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier64 min
Apr 10, 5:32 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Union28 min
Apr 10, 6:03 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more34 min
Apr 10, 4:40 PM EDTTornado WarningMRXLee33 min
Apr 10, 5:45 PM EDTTornado WarningMRXLee, Scott, Wise, City of Norton60 min
Apr 10, 5:15 PM EDTTornado WarningMRXCherokee, Clay60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.